Alert archive / North Dakota / Frost Advisories in 2018

Frost Advisory 3, NWS Grand Forks, ND

September 25, 20186 counties in North Dakota

NWS Grand Forks, ND issued this frost advisory at Sep 25, 2018, 3:13 PM CDT for 6 counties in North Dakota. It took effect at Sep 26, 2018, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2018, 3:13 PM CDT (20:13 UTC)
In effect from
Sep 26, 2018, 2:00 AM CDT
Expired
Sep 26, 2018, 8:00 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS73 KFGF 252013
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
313 PM CDT Tue Sep 25 2018

NDZ006-007-014-015-026-054-261200-
/O.NEW.KFGF.FR.Y.0003.180926T0700Z-180926T1200Z/
Towner-Cavalier-Benson-Ramsey-Nelson-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, Lakota, Mcville, Aneta, Tolna, 
Edinburg, Adams, and Lankin
313 PM CDT Tue Sep 25 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM CDT WEDNESDAY...

The National Weather Service in Grand Forks has issued a Frost
Advisory...which is in effect from 2 AM to 7 AM CDT Wednesday.

* TEMPERATURES...in the lower to middle 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left
  unprocted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
042 
WWUS73 KFGF 260848
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
348 AM CDT Wed Sep 26 2018

NDZ006-007-014-015-026-054-261300-
/O.EXT.KFGF.FR.Y.0003.000000T0000Z-180926T1300Z/
Towner-Cavalier-Benson-Ramsey-Nelson-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, Lakota, Mcville, Aneta, Tolna, 
Edinburg, Adams, and Lankin
348 AM CDT Wed Sep 26 2018

...FROST ADVISORY NOW IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES...In the lower to middle 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  unprocted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
906 
WWUS73 KFGF 261252
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
752 AM CDT Wed Sep 26 2018

NDZ006-007-014-015-026-054-261400-
/O.EXP.KFGF.FR.Y.0003.000000T0000Z-180926T1300Z/
Towner-Cavalier-Benson-Ramsey-Nelson-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, Lakota, Mcville, Aneta, Tolna, 
Edinburg, Adams, and Lankin
752 AM CDT Wed Sep 26 2018

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are beginning to increase, so the Frost Advisory will
be allowed to expire.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Sep 25, 1:02 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 25, 1:02 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
102 PM CDT Tue Sep 25 2018

.UPDATE...
Issued at 1258 PM CDT Tue Sep 25 2018

Area of rain with first short wave moving out of eastern South
dakota into Minnesota will be exiting the southeastern fcst area
by 20z. Rainfall was quite light. Stratocu extends north thru all
of NW MN. West of this sunshine has been abundant today in the DVL
basin. Next vort max moving into west central/central ND as
expected and area of showers with it. Still risk of thunder as
seeing some bubbly cloud tops on satellite. All in all not any
more additional changes were made.

&&

.SHORT TERM...(Today and tonight)
Issued at 408 AM CDT Tue Sep 25 2018

Broad 500 MB trough is in place across the northern Plains with
mean axis still west of our CWA over western ND/SD. Radar trends
for morning activity associated with weak impulse rounding base
of trough have been for activity to diminish as it moves east, but
a few morning showers can't be ruled out in our far south. Expect
the trough axis to shift east and cold pool aloft will support
daytime shower and even possible weak thunderstorm development.
Most activity will rapidly diminish in coverage/intensity with
loss of daytime heating today, but a few weakening showers may
continue eastward through the overnight period.

There should be enough breaks in cloud cover to support temps
warming to upper 50s for parts of the Red River Valley, while
locations that stay under more opaque cloud cover could be closer
to 50F for highs.

Temperatures tonight: Drier air advects into the region and
considering colder air mass aloft, potential exists for frost or
isolated freeze conditions over parts of our CWA. This will be
dependent on clearing (which is certainly possible) and low levels
decoupling (winds decreasing). Surface gradient may remain just
strong enough to keep winds up a little overnight and limit idea
radiational conditions. Consensus of models have trended towards
lows  in the 33-36 range mainly for parts of our northern CWA,
but these lower temps are going to be conditional. At this point
confidence wasn't high enough yet to issue Frost Advisory tonight,
but we may reconsider this if it looks more likely that clouds
clear/winds diminish.

.LONG TERM...(Wednesday through Monday)
Issued at 408 AM CDT Tue Sep 25 2018

12Z Wed - 12Z Fri

Upper level short wave forecast to move through late Wed. Frost
potential for fri morning. Clouds may intercede. Another short wave
to move through late Thu.

Fri - Mon

Long wave pattern forecasts to deamplify. Long wave ridge over the
northeast Pacific expands into AK. Long wave trough over central
Canada weakens. Another long wave trough develops over southwest
Canada into the eastern Pacific. Pattern becomes more of a split
flow by the end of the period.

Flow aloft becomes more westerly by Sat. Flat upper level ridge is
expected by Sun over the Northern plains. Short wave/jet streak to
move in on westerly flow will produce showers over the southern
valley Sat. Another upper trough over the eastern Pacific to move
through the area Mon.

Frost potential for Fri and Sat morning for much of the Red River
Valley. Some clouds may move into the southern zones Fri night in
the southern valley.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1258 PM CDT Tue Sep 25 2018

MVFR clouds GFK/FAR/TVF eastward will begin to clear up and go
more low end VFR thru the aftn. Last place to do so is Bemidji.
VFR DVL basin where skies have been mostly clear so far today.
Next batch of clouds into central ND with showers will move east
over the area late aftn/evening but expect mostly VFR cigs with it
in the 4-5k ft range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...JH
AVIATION...Riddle
Hazardous weather outlook, Sep 25, 4:34 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
434 AM CDT Tue Sep 25 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-260945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
434 AM CDT Tue Sep 25 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Frost is possible tonight mainly north of Highway 2.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost or freeze conditions will be possible during the overnight
and morning periods late this week into the weekend. The coldest
morning will be Saturday when hard freeze will be possible for
parts of region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Frost Advisories in North Dakota, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.